Alert archive / Alabama / River Flood Warnings in 2020
River Flood Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Jan 1, 2020, 8:03 AM CST for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Jan 3, 2020, 11:06 PM CST. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2020, 8:03 AM CST (14:03 UTC)
- In effect from
- Jan 3, 2020, 11:06 PM CST
- Expired
- Jan 3, 2020, 9:43 AM CST
- In force
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Locust Fork at Sayre (SAYA1).
- Action stage
- 25 ft
- Minor stage
- 25 ft
- Moderate stage
- 45 ft
- Major stage
- 49 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
351
WGUS44 KBMX 011403
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
803 AM CST Wed Jan 1 2020
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Locust Fork At Sayre Affecting Jefferson...Tuscaloosa and Walker
Counties.
.Heavy rainfall is expected to fall over the next 48 hours...
and a flood warning is now in effect. The river levels are based
on forecasted rainfall totals and river levels may change
depending on actual rainfall amounts...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Thrusday morning...or sooner if
conditions warrant.
&&
ALC073-125-127-020201-
/O.NEW.KBMX.FL.W.0003.200104T0730Z-200105T1305Z/
/SAYA1.1.ER.200104T0730Z.200104T1200Z.200105T0105Z.NO/
803 AM CST Wed Jan 1 2020
The National Weather Service in Birmingham AL has issued a
* Flood Warning for the Locust Fork At Sayre.
* from late Friday night to Sunday morning...or until the warning is
cancelled.
* At 7:00 AM Wednesday The stage Was 8.2 feet.
* Flood stage is 25 feet.
* Minor flooding is forecast.
* Forecast...rise above flood stage by early Saturday morning and
continue to rise to near 26.5 feet by Saturday morning. The river
will fall below flood stage by Saturday evening.
* Impact...At 25 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$4 follow-up statements
166
WGUS84 KBMX 020151
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
751 PM CST Wed Jan 1 2020
...The flood warning continues for the Locust Fork At Sayre...
...The flood warning continues for the Black Warrior River At Selden
Lock and Dam...
.Heavy rainfall is expected over the next 24 to 48 hours and a flood warning is now in effect.
River levels are based on forecasted rainfall totals and river levels may change depending on
actual rainfall amounts...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Thursday morning...or sooner if
conditions warrant.
&&
ALC063-065-073-091-125-021350-
/O.ROU.KBMX.HY.S.0000.000000T0000Z-000000T0000Z/
/BLDA1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
751 PM CST Wed Jan 1 2020
Forecast information for
Black Warrior River At Bankhead Lock and Dam.
* At 7:30 PM Wednesday the stage was 186.7 feet.
* Flood stage is 189.0 feet.
* Forecast...The river will rise to near 188.2 feet late Friday night into early Saturday
morning.
* Impact...At 189.0 feet...Flooding of farm land and low-lying wood
lands in the area occurs.
&&
LAT...LON 3345 8733 3328 8738 3324 8744 3327 8745
3337 8743 3348 8737
$$
ALC073-125-127-021350-
/O.EXT.KBMX.FL.W.0003.200104T2230Z-200105T1330Z/
/SAYA1.1.ER.200104T2230Z.200105T0000Z.200105T0130Z.NO/
751 PM CST Wed Jan 1 2020
...Flood Warning extended until Sunday morning...The Flood Warning
continues for
The Locust Fork At Sayre.
* from Saturday afternoon to Sunday morning...or until the Warning is
cancelled.
* AT 7:00 PM Wednesday the stage was 7.7 feet.
* Minor flooding is forecast.
* Flood stage is 25.0 feet.
* Forecast...Rise above flood stage by Saturday afternoon and
continue to rise to near 25.1 feet by Saturday evening. The river
will fall below flood stage later Saturday night.
* Impact...At 25.0 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$
ALC063-065-091-119-125-021350-
/O.EXT.KBMX.FL.W.0004.200104T1113Z-200106T0136Z/
/TODA1.1.ER.200104T1113Z.200105T0000Z.200105T1336Z.NO/
751 PM CST Wed Jan 1 2020
...Flood Warning extended until Sunday evening...The Flood Warning
continues for
The Black Warrior River At Oliver Lock and Dam.
* from late Friday night to Sunday evening...or until the warning is
cancelled.
* At 7:30 PM Wednesday the stage was 108.9 feet.
* Flood stage is 129.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Saturday morning and
continue to rise to near 130.7 feet by Saturday evening. The river
will fall below flood stage by Sunday morning.
* Impact...At 132.0 feet...Flooding of rural roads southwest of
Tuscaloosa occurs.
&&
LAT...LON 3320 8759 3308 8756 3277 8782 3281 8789
3321 8769 3322 8759
$$
ALC063-065-091-021350-
/O.CON.KBMX.FL.W.0005.200103T2306Z-000000T0000Z/
/WLDA1.1.ER.200103T2306Z.200107T0000Z.000000T0000Z.NO/
751 PM CST Wed Jan 1 2020
The Flood Warning continues for
The Black Warrior River At Selden Lock and Dam.
* from Friday afternoon until further notice...or until the warning
is cancelled.
* At 7:30 PM Wednesday the stage was 85.1 feet.
* Flood stage is 90.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday afternoon and continue
to rise to near 98.1 feet by Monday evening. Additional rises are
possible thereafter.
* Impact...At 98.0 feet...Some cabins and trailers along the river
begin to flood.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$136
WGUS84 KBMX 021433
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
833 AM CST Thu Jan 2 2020
...The flood warning continues for the Locust Fork At Sayre...
.Heavy rainfall of three to four inches is forecast over the
Locust Fork basin during the next 48 hours...and a flood warning is
remains in effect for the Locust Fork at Sayre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Friday morning...or sooner if
conditions warrant.
&&
ALC073-125-127-030232-
/O.EXT.KBMX.FL.W.0003.200104T0936Z-200105T1400Z/
/SAYA1.1.ER.200104T0936Z.200104T1800Z.200105T0200Z.NO/
833 AM CST Thu Jan 2 2020
...Flood Warning extended until Sunday morning...
The Flood Warning continues for
The Locust Fork At Sayre.
* from late Friday night to Sunday morning...or until the Warning is
cancelled.
* AT 8:00 AM Thursday the stage was 7.4 feet.
* Minor flooding is forecast.
* Flood stage is 25 feet.
* Forecast...Rise above flood stage by early Saturday morning and
continue to rise to near 25.7 feet by early Saturday afternoon. The
river will fall below flood stage by Saturday evening.
* Impact...At 25 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$942
WGUS84 KBMX 030217
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
817 PM CST Thu Jan 2 2020
...The flood warning continues for the Locust Fork At Sayre...
.Heavy rainfall has occurred along the Locust Fork basin over the
past 24 hours...and a flood warning is remains in effect for the
Locust Fork at Sayre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Friday morning...or sooner if
conditions warrant.
&&
ALC073-125-127-031418-
/O.EXT.KBMX.FL.W.0003.200104T0506Z-200105T0150Z/
/SAYA1.1.ER.200104T0506Z.200104T1200Z.200104T1350Z.NO/
817 PM CST Thu Jan 2 2020
The Flood Warning continues for
The Locust Fork At Sayre.
* from Friday evening to Saturday evening...or until the Warning is
cancelled.
* AT 7:00 PM Thursday the stage was 11.4 feet.
* Minor flooding is forecast.
* Flood stage is 25.0 feet.
* Forecast...Rise above flood stage by tomorrow late evening and
continue to rise to near 25.4 feet by Saturday morning. The river
will fall below flood stage by Saturday morning.
* Impact...At 25.0 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$439
WGUS84 KBMX 031543
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
943 AM CST Fri Jan 3 2020
...The flood warning is cancelled for the Locust Fork At Sayre...
.Rises following Thursday's heavy rainfall will not be as great as
earlier forecasted...and the Flood Warning for the Locust Fork at
Sayre is no longer in effect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Saturday morning...or sooner if
conditions warrant.
&&
ALC073-125-127-031613-
/O.CAN.KBMX.FL.W.0003.000000T0000Z-200105T0150Z/
/SAYA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
943 AM CST Fri Jan 3 2020
The Flood Warning is cancelled for
The Locust Fork At Sayre.
* AT 9:00 AM Friday the stage was 18.9 feet.
* Flood stage is 25 feet.
* Forecast...The river will crest below flood stage at 23.5 feet
after midnight tonight and then begin to fall.
* Impact...At 25 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jan 1, 5:45 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Jan 1, 5:45 AM CST, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 545 AM CST Wed Jan 1 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0320 AM CST Wed Jan 01 2020/ Today and Tonight. A southern stream shortwave trough, currently positioned near the Baja Peninsula via GOES-East WV imagery, is beginning to progress eastward as the Polar jet increases its influence on the disturbance throughout today. Sub-tropical jet stream winds extending from our southwest have already transported upper-level cirrus across the region with further cloud cover increases expected by this evening. However, Central Alabama will likely remain rain-free through the evening as low-level dry air remains in place throughout much of the Gulf Coast, though this is forecast to change after midnight. Until then high pressure remains in place across the Southeast with temperatures increasing into the 50s (perhaps isolated 60 degree readings across the southeast) this afternoon. With eastward progression of the more transient upper-level disturbance and a broad region of veering wind profiles behind exiting high pressure across the Southeast, moist isentropic ascent will signal increasing rain chances overnight and into early Thursday morning. With surface cyclogenesis expected near the TX Gulf Coast by this evening, downstream warm air advection and frontogenesis aloft will move northeastward ahead of the developing surface low later tonight. Areas of light/moderate rain showers (perhaps some patchy drizzle) are expected as a surface warm front positions just to our south early Thursday morning. PWs are progged to increase to 1.4-1.6" across our southwest areas during this time as a strengthening low-level jet moves into our area. All things considered, PoPs have been adjusted to quickly increase from the west/southwest after 3 AM, though the onset of rain may take awhile in some areas as residual dry air saturates. Increasing coverage and intensity of rainfall is expected as the system moves closer to Central Alabama and is covered in the long-term discussion below. 40/Sizemore .LONG TERM... /Updated at 0320 AM CST Wed Jan 01 2020/ Thursday through Tuesday. Central Alabama will be located in the cold sector of developing storm system on Thursday morning with a warm front approaching from the south. This setup will be favorable for isentropic lift and widespread rain to the northwest of Interstate 85. As an upper-level trough matures over Texas and Mexico, a wave of low pressure and attendant strong low-level jet will develop and move northeastward from Louisiana into Alabama. This will bring the warm front northward Thursday afternoon and evening, with an effective slow-moving cold front expected near or just northwest of I-59. The front will provide a focus for an extended period of moderate to perhaps locally heavy rainfall Thursday afternoon into Thursday night. Lighter rainfall may continue into Friday as well. Rainfall rates are not expected to be particularly high, but amounts of 2 to 4 inches appear possible along and northwest of I-59, where a Flood Watch has been issued. Unless forecast rainfall amounts increase, any flooding will probably remain somewhat isolated and be more of the areal type instead of flash flooding. Rivers may also experience rises over the weekend. With the upper-level trough still hanging back to our west, rain should into Friday particularly southeast of I-59. Strong height falls are expected Friday night into Saturday as another shortwave dives southward into the base of the trough, bringing breezy and colder conditions to our area. Depending on the track of the incoming shortwave, steep-low level lapse rates could result in light rain showers across our northern half. Temperatures should be rather cold just above the surface, and a mix of rain and snow cannot be totally ruled out across our far northern counties. High pressure and dry conditions will move into the area for Sunday and Monday, and our next weather system may arrive on Tuesday. 87/Grantham && .AVIATION... 12Z TAF Discussion. VFR flight conditions are the primary theme through the majority of this TAF period. With high pressure moving across the Gulf Coast, winds will remain light and variable through the evening with upper-level cirrus amidst a strengthening westerly jet stream aloft. Handled this with SCT250 at all airfields. A developing storm system will begin to have affects on the region with increasing cloud cover and decreasing ceiling heights from the west after ~06Z tonight. For now only a trend to VFR was implemented in the latter portion of this TAF period, though a transition to MVFR/IFR is likely in future updates. TCL/BHM/EET will likely see the best rain chances into tomorrow morning, with PROB30s used for rain shower activity and possible 5SM visibility. Elsewhere, probabilities were too low to mention anything more than VCSH. This, too, will likely change in upcoming updates as unsettled weather and associated flight restrictions are forecast through Friday. 40/Sizemore && .FIRE WEATHER... Dry conditions will continue through this afternoon with light westerly winds. Afternoon relative humidity values will remain above critical levels. Widespread rain is expected Thursday and Friday as a strong storm system moves through. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 42 58 54 62 / 0 50 100 100 90 Anniston 56 43 61 56 66 / 0 40 100 100 90 Birmingham 56 45 63 58 64 / 0 60 100 100 90 Tuscaloosa 57 46 67 59 64 / 0 70 100 100 80 Calera 56 45 65 59 64 / 0 50 100 100 90 Auburn 57 45 63 60 67 / 0 20 60 80 90 Montgomery 59 46 69 62 68 / 0 30 70 90 90 Troy 60 47 70 63 70 / 0 20 50 80 90 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch from Thursday afternoon through Friday afternoon for the following counties: Blount...Cherokee...Etowah...Fayette... Greene...Jefferson...Lamar...Marion...Pickens...St. Clair... Sumter...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jan 1, 3:13 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 313 AM CST Wed Jan 1 2020 ALZ011>015-017>050-021215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 313 AM CST Wed Jan 1 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An extended period of moderate to perhaps locally heavy rainfall is expected Thursday afternoon through Friday afternoon along and northwest of Interstate 59. Rainfall amounts of 2 to 4 inches could result in flooding of low-lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Thursday afternoon through Friday afternoon.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 3:35 AM CST | Flood Watch | BMX | Blount, Cherokee, Etowah, Fayette, Greene, Jefferson and 8 more | 62 hr |
| Jan 1, 7:54 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 21 days |
| Jan 1, 7:58 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 21 days |
| Jan 1, 8:20 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 4 days |
| Jan 1, 8:23 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 8 days |
| Jan 1, 8:26 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 9 days |
Nearby
River Flood Warnings in Alabama, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.